Home         SJS Info        Drugs Causing SJS        SJS Complications        SJS & Children        Side Effects        SJS Attorney

antibiotics rash

Antibiotics Rash -- STEVENS JOHNSON SYNDROME

 


Antiobiotics Rash

Stevens-Johnson Syndrome

Stevens-Johnson Syndrome, also called erythema multiforme major, is a disorder of the skin that can also affect the eyes.

Stevens-Johnson Syndrome is characterized by painful, blistery lesions on the skin and the mucous membranes (the thin, moist tissues that line body cavities) of the mouth, throat, genital region, and eyelids. Stevens-Johnson Syndrome can cause serious eye problems, such as:

  1. Severe conjunctivitis
  2. Iritis, an inflammation inside the eye
  3. Corneal blisters and erosions
  4. Corneal holes

In some cases, the ocular complications from Stevens-Johnson Syndrome can be disabling and lead to severe vision loss.

Scientists are not certain why Stevens-Johnson Syndrome develops. The most commonly cited cause of Stevens-Johnson Syndrome is an adverse allergic drug reaction.

Almost any drug, but most particularly sulfa drugs can cause Stevens-Johnson Syndrome. The allergic reaction to the drug may not occur until 7-14 days after first using it.

Stevens-Johnson Syndrome can also be preceded by a viral infection, such as herpes or the mumps, and its accompanying fever, sore throat, and sluggishness.

Treatment for the eye may include artificial tears, antibiotics, or corticosteroids.

About one-third of all patients diagnosed with Stevens-Johnson Syndrome have recurrences of the disease.

Stevens-Johnson Syndrome occurs twice as often in men as women, and most cases appear in children and young adults under 30, although it can develop in people at any age.

Be sure to meet with your eye doctor if you suspect you may have Stevens-Johnson Syndrome.

 


 

 

 

<script type="text/javascript" src="http://form.jotform.us/jsform/30876561229157"></script>